Alert archive / Tennessee / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 32, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 19, 2013, 12:58 PM EDT for Anderson County, Knox County, Tennessee. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 19, 2013, 12:58 PM EDT (16:58 UTC)
- Expired
- May 19, 2013, 1:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Anderson County, TN, Knox County, TN
The radar
The Knoxville radar (KMRX), 61 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2791 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 502 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 8.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 9:35 AM EDT, 3 hours 23 minutes earlier.
Area forecast discussion, May 19, 9:35 AM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 935 AM EDT SUN MAY 19 2013 .DISCUSSION... CURRENT SURFACE ANALYSIS SHOWS A NORTH-TO-SOUTH ORIENTED MOISTURE CONVERGENCE BOUNDARY STRETCHING GENERALLY ALONG THE CUMBERLAND PLATEAU...WITH DEWPOINTS IN THE LOWER 70S WEST OF IT (OVER MIDDLE TN AND NORTHERN AL) AND IN THE MID TO UPPER 60S OVER THE FORECAST AREA. AREA RADARS REVEAL SCATTERED CONVECTION OCCURRING ALONG THIS CONVERGENCE BOUNDARY...WITH SOME TRAINING CELLS OVER MARION COUNTY PRODUCING LOCALLY HEAVY RAINFALL. THIS VERY HUMID SUMMER-LIKE AIR MASS OVER THE FORECAST AREA WILL CONTINUE TO GENERATE SCATTERED CONVECTION TODAY...AS AN UPPER-LEVEL TROUGH LINGERS OVER THE SOUTHERN APPALACHIAN REGION. IN FACT...BOTH THE GFS AND NAM MODELS REVEAL A MODERATELY TO HIGHLY UNSTABLE AIR MASS DEVELOPING TODAY OVER THE FORECAST AREA...WITH THE BEST INSTABILITY EXPECTED NEAR THE BOUNDARY OVER THE CUMBERLAND PLATEAU. THIS INSTABILITY SHOULD LEAD TO THE DEVELOPMENT OF SOME STRONG TO SEVERE TSTORMS THIS AFTERNOON AND EVENING...ALTHOUGH A FAIRLY WARM MID LEVEL LAYER MAY KEEP THIS ACTIVITY FROM BECOMING TOO WIDESPREAD. FAIRLY HIGH PRECIPITABLE WATER VALUES AROUND 1.5 INCHES SHOULD CONTINUE TO PRODUCE SOME LOCALIZED FLOODING WITH ANY SLOW-MOVING OR TRAINING CONVECTION. HAVE ALREADY UPDATED THE HAZARDOUS WEATHER OUTLOOK TO BEEF UP THE WORDING FOR TODAY SOME MORE...AND WILL PLAN TO UPDATE THE ZONE FORECASTS THIS MORNING TO REMOVE ANY MORNING PRECIP WORDING AND TO TWEAK TEMPS A LITTLE ACCORDING TO THE LATEST TRENDS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 82 65 88 66 89 / 70 30 20 10 20 KNOXVILLE AIRPORT, TN 80 64 87 65 88 / 70 50 20 10 30 OAK RIDGE, TN 80 64 87 65 88 / 60 40 20 10 20 TRI CITIES AIRPORT, TN 78 61 85 60 86 / 70 60 30 10 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DMG
Hazardous weather outlook, May 19, 9:00 AM EDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 900 AM EDT SUN MAY 19 2013 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-201000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 900 AM EDT (800 AM CDT) SUN MAY 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A WARM AND VERY HUMID AIR MASS OVER THE SOUTHERN APPALACHIAN REGION...TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS TODAY. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS... LARGE HAIL...AND LOCALLY HEAVY RAINFALL LEADING TO SOME FLOODING OF LOW LYING AND FLOOD PRONE AREAS. IN ADDITION...OCCASIONAL CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... ISOLATED STRONG TO SEVERE STORMS WILL AGAIN BE POSSIBLE ON MONDAY... WITH A BETTER COVERAGE EXPECTED ON WEDNESDAY AND THURSDAY AS A SLOW MOVING COLD FRONT NEARS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND POSSIBLY AGAIN LATER THIS WEEK ON WEDNESDAY OR THURSDAY. DMG
In the hours before
Special weather statement, May 19, 7:14 AM EDT, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 714 AM EDT SUN MAY 19 2013 TNZ081-098-099-191215- HAMILTON TN-MARION TN-SEQUATCHIE TN- 614 AM CDT SUN MAY 19 2013 ...SIGNIFICANT WEATHER ADVISORY FOR MARION...HAMILTON AND SEQUATCHIE COUNTIES UNTIL 715 AM CDT/815 AM EDT/... AT 612 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MONTEAGLE...OR 13 MILES NORTHWEST OF JASPER...MOVING EAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WHITWELL...SIGNAL MOUNTAIN...GRIFFITH CREEK...MARTIN SPRINGS...POWELLS CROSSROADS... CARTWRIGHT...LONE OAK AND RED BANK. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! DH
Special weather statement, May 19, 8:15 AM EDT, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 815 AM EDT SUN MAY 19 2013 TNZ098-191315- MARION TN- 715 AM CDT SUN MAY 19 2013 ...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 815 AM CDT... AT 712 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS OVER MARION COUNTY...WHICH WERE MOVING SOUTHEAST AROUND 20 MPH. WIND GUSTS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DMG
Local storm report, May 19, 12:08 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1208 PM EDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM TSTM WND DMG EVENSVILLE 35.56N 84.96W
05/19/2013 RHEA TN LAW ENFORCEMENT
SEVERAL TREES DOWN THROUGHOUT THE COUNTY...REPORTED BY
DISPATCH.
&&
DMGThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 11:16 PM EDT | Areal Flood Advisory | MRX | Bledsoe, Rhea | 119 min |
| May 19, 12:09 AM EDT | Flash Flood Warning | MRX | Bledsoe, Rhea | 3 hr |
| May 19, 9:06 AM EDT | Areal Flood Advisory | MRX | Marion | 3 hr |
| May 19, 10:26 AM EDT | Areal Flood Advisory | MRX | Bledsoe, Rhea | 3 hr |
| May 19, 10:44 AM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Rhea | 46 min |
| May 19, 11:00 AM EDT | Flash Flood Warning | MRX | Bledsoe | 3 hr |
| May 19, 11:24 AM EDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea | 51 min |
| May 19, 11:44 AM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 46 min |
| May 19, 12:19 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, Morgan, Roane | 56 min |
| May 19, 12:28 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton | 62 min |
| May 19, 1:09 PM EDT | Severe Thunderstorm Warning | MRX | Morgan | 66 min |
| May 19, 1:26 PM EDT | Areal Flood Advisory | MRX | Bradley, Hamilton | 3 hr |
| May 19, 1:41 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox | 49 min |
| May 19, 1:44 PM EDT | Severe Thunderstorm Warning | MRX | Anderson | 46 min |
| May 19, 2:37 PM EDT | Flash Flood Warning | MRX | Bledsoe | 3 hr |
| May 19, 2:40 PM EDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 50 min |
| May 19, 2:54 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Sequatchie | 51 min |
| May 19, 3:01 PM EDT | Tornado Warning | MRX | Sequatchie | 44 min |
| May 19, 3:43 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 47 min |
| May 19, 4:03 PM EDT | Areal Flood Advisory | MRX | Marion, Sequatchie | 3 hr |
| May 19, 4:07 PM EDT | Areal Flood Advisory | MRX | Carter, Johnson, Unicoi | 113 min |
| May 19, 5:34 PM EDT | Areal Flood Warning | MRX | Marion | 3 hr |
| May 19, 4:50 PM EDT | Severe Thunderstorm Warning | MRX | Russell, Washington | 40 min |
| May 19, 5:51 PM EDT | Areal Flood Advisory | MRX | Russell, Washington | 114 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.